News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: My mother has become irritable and mean - effexor effect?


 babygirl18 - Mon Jul 24, 2006 7:54 pm

Hi, I'm a 19 year old daughter of a 37 year old mother whom has been perscribed to take Effexor as an antidepressant. I don't know exactly when she started taking them, but I feel she is highly dependant on them. I say this because, if she forgets to take it one day, she is in a bad mood the whole day and is extremely emotional. Honestly, she is down right mean and I honestly try to stay away from her when she isn't taking it. For example, I could ask her a simple question like, whats for dinner, and she could completely snap and say why should I fix you all dinner, you can make your own dinner. Just an example of course, but she snaps very easily when she isn't on the pill. Before she started taking depression medicine, she was never like this so it makes me wonder if this medicine could be wrong for her. Is this a negative side effect? Should she even continue taking this medicine, and should she be switched to something else? Please help me figure out what to do. I'm going crazy dealing with what not taking the medicine does to her.
 Dr. A. De la Guerra - Wed Jul 26, 2006 8:45 pm

User avatar Hi babygirl18,

Venlafaxine (Effexor) is a selective serotonin and norepinephrine reuptake inhibitor (SSNRI) prescribed to treat depression, generalized anxiety disorder, and social anxiety disorder (social phobia). Like other SSNRI drugs, Effexor might cause several problems. Concomitant illness may exacerbate or aggravate (hypertension); patients may experience “discontinuation symptoms” when treatment is withdrawn, particularly if too fast. Some of these symptoms include unpleasant mood, hypomania and nervousness.

Also, many adverse events have been described with venlafaxine. Among symptoms that should be reported to the doctor right away are persistently elevated irritable mood, hostility, and impulsiveness. These symptoms can be unwanted drug effect, or less frequently, precipitation of a manic episode in patients at risk for bipolar disorders, and Effexor is not approved for bipolar depression.

I suggest you to call your mother’s doctor without delay.

Sincerely,

Dr. Alberto de la Guerra.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here